I am taking 600 mg of gabapentin three times a day for neuropathy. I would like to wean off it. I have been taking it for about 2 years. I have not tried to wean off it before.
Tapering to prevent a withdrawal syndrome or disease state worsening is suggested for a variety of different medications. More than one tapering method may be suggested, and the best approach for many drugs is unknown. Evidence is mostly anecdotal, and a more cautious approach may be needed in certain people(e.g., high dose, long treatment duration, severe disease.
As with many different medications, there is no "approved" way to taper gabapentin. Most recommendations come from various studies and the personal experiences of physicians and their patients. Having said that, there are some general guidelines out there that I can recommend.
If you are switching medications and replacing gabapentin with something else, ideally, the taper should start after new agent is at effective dose. After that, it is recommended to decrease by 25% of original dose weekly. As with all tapers, you have to monitor yourself and the side effects you experience. If you are having withdrawal symptoms, you should taper down the medication more slowly.
While there can be many different side effects associated with a gabapentin taper, the most common are anxiety, insomnia, nausea, pain and sweating.